Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 19, NWS Binghamton, NY

July 14, 2000Chenango County, Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 14, 2000, 11:03 PM EDT for Chenango County, Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2000, 11:03 PM EDT (03:03 UTC)
Expired
Jul 15, 2000, 2:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chenango County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 150303
FFWBGM
NYC017-077-150600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1103 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHENANGO COUNTY IN CENTRAL NEW YORK.
  WESTERN OTSEGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 200 AM EDT.

* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  PERSISTENT LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL...FROM
  WEST BAINBRIDGE THROUGH BURLINGTON FLATS. RADAR ESTIMATES OF 
  RAINFALL RATES ARE IN THE 2 TO 3 INCH PER HOUR RANGE WHICH WILL 
  BRING SMALL STREAMS AND CREEKS OUT OF THEIR BANKS AND CAUSE POOR 
  DRAINAGE FLOODING ALONG ROADWAYS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 4234 7571 4221 7553 4287 7493 4292 7515

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 8:45 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 8:45 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT FRI JUL 14 2000

CONVECTIVE PRECIPITATION CONTINUES ACROSS THE REGION ATTM WITH SCT
REDEVELOPMENT CONTINUING UPSTREAM. UPPER LOW WILL BE PROGRESSIVELY
DIGGING INTO THE REGION THROUGH TOMORROW WITH SFC LOW FOLLOWING SUIT.
EXPECT LARGE AREAS OF PCPN TO GRADUALLY WEAKEN TONIGHT BUT SCT
ACTIVITY SEEMS LIKE A GOOD BET AT ANY TIME TONIGHT ACROSS THE CWA.
WILL KEEP LIKELY POPS FOR THE UPDATE BUT WILL GO CAT WHERE HEAVY
PCPN IS OCCURRING AT ISSUANCE TIME.

UPSTREAM MINS GENERALLY IN THE LOWER 60S AND MOS VALUES ARE
CONSISTENT. WILL BUMP MINS DOWN A TAD FROM PREVIOUS PACKAGE TO
REFLECT THIS RANGE.

.BGM...NONE.

SPORER

In the hours before

Local storm report, Jul 14, 6:40 PM EDT, 4 hours 23 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    WATERLOO                  NY   WIND DAMAGE
07/14/00   SENECA                         TREES AND WIRES DOWN
                                          ACROSS NORTHERN PORTION
                                          OF THE COUNTY. HALF
                                          INCH /0.50/ HAIL ALSO
                                          REPORTED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0415 PM    CICERO                    NY   .88 INCH HAIL
07/14/00   ONONDAGA                       NICKEL SIZE HAIL
                                          REPORTED JUST SOUTH OF
                                          I-481/RT 31
                                          INTERCHANGE. REPORTED
                                          BY MEDIA.

0505 PM    WESTFORD                  NY   WIND DAMAGE
07/14/00   OTSEGO                         TREE DOWN. LARGE HAIL
                                          OF UNSPECIFIED SIZE
                                          ALSO REPORTED. REPORTED
                                          BY FIRE AND RESCUE.

0510 PM    VENICE                    NY   WIND DAMAGE
07/14/00   CAYUGA                         WIRES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0535 PM    NILES                     NY   WIND DAMAGE
07/14/00   CAYUGA                         WIRES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

NNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:50 AM EDTFlash Flood WarningBGMSullivan6 hr

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.